Title

Anaphylaxis following intravenous levetiracetam diagnosed by tryptase in the ICU.

Document Type

Conference Proceeding

Publication Date

10-2019

Publication Title

Chest

Abstract

INTRODUCTION: Shock, or circulatory failure, occurs as a result of inadequate tissue oxygenation. In anaphylaxic shock, a trigger leads to release of mast cell and basophil mediators that cause immediate systemic effects and can lead to cardiovascular collapse. The incidence of anaphylaxis occurring in patients already in the ICU has not been defined. Additionally, diagnosing anaphylaxis is inherently difficult, especially if it develops in a patient intubated and sedated. Diagnostic testing for anaphylaxis is limited, however markers of anaphylaxis, for example tryptase levels, have been shown to aid in diagnosis. CASE PRESENTATION: A 72 year old female presented to our hospital as a transfer. She was admitted for dyspnea from pneumonia and heart failure. She had respiratory failure requiring endotracheal intubation. Her past medical history included coronary artery disease, diastolic heart failure, and renal transplant. During her stay in the ICU she was diuresed and able to be weaned to minimal ventilatory requirements. She was hemodynamically stable. Her mental status was not improving however and was unresponsive despite no sedation. A head CT obtained was unremarkable. There was concern for non-epileptiform seizures so empiric intravenous levetiracetam was started and EEG ordered. The patient’s blood pressure began to drop and all antihypertensives were held. She received IV fluid resuscitation and then required initiation of vasopressors and stress dose steroids. Broad spectrum antibiotics were started out of concern for sepsis. She then required maximum dose of three vasopressors. Despite best efforts she developed multiorgan failure. One of two blood cultures grew staphylococcus epidermidis. An echocardiogram was unremarkable. Lower extremity dopplers were negative. A tryptase level was elevated at 29.5ng/mL. Her family ultimately decided not to pursue renal replacement therapy and eventually the patient died following withdrawal of care. Based on timing of cardiovascular collapse and workup she was diagnosed with anaphylaxis to intravenous levetiracetam. DISCUSSION: Diagnosis of anaphylaxis may prove difficult as clinical signs and symptoms may overlap with other disease entities.There have been some studies that have looked at the use of biomarkers to aid in diagnosis of anaphylaxis, one of these being tryptase. These studies mainly come from emergency departments. Use in the ICU is not well defined. One study found that, "optimal characteristics, (sensitivity 72% and specificity 72%) were observed when peak tryptase concentrations were >11.4 ng/mL” and this improved for hypotensive patients, “sensitivity: 85% and specificity: 92%”. CONCLUSIONS: This case demonstrates the importance of considering anaphylaxis as a cause of shock. Additionally, in patients already in the ICU where signs and symptoms of anaphylaxis may be difficult to elucidate, obtaining a tryptase level may be helpful

Volume

156

Issue

4 Supplement

First Page

A2169

Comments

CHEST 2019 Annual Meeting Abstracts. October 2019. New Orleans LO. Medical Student/Resident Case Report Poster

Last Page

A2169

DOI

10.1016/j.chest.2019.08.2105

Share

COinS